Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS Quad Cities, IA

March 21, 2007Louisa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 21, 2007, 1:12 PM CDT for Louisa County, Iowa. It was in force for 15 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2007, 1:12 PM CDT (18:12 UTC)
Expired
Mar 21, 2007, 1:27 PM CDT
In force
15 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 1:14 PM CDTHAIL 0.755 Ne Wapello, IAALSO HEAVY RAIN. NO STRONG WINDS. RAIN AND HAIL LASTED A BRIEF PERIOD OF TIME.
Mar 21, 1:15 PM CDTHAIL 0.51 Se Grandview, IATIME ESTIMATED. ONLY A FEW HAIL STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 10:24 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 211812
SVRDVN
IAC115-211845-
/O.NEW.KDVN.SV.W.0007.070321T1812Z-070321T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUISA COUNTY IN SOUTHEAST IOWA...

* UNTIL 145 PM CDT.

* AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR WAPELLO...AND MOVING NORTHEAST
  AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TOOLESBORO AND GRANDVIEW

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4119 9136 4109 9134 4112 9103 4132 9116
      4132 9124

$$

SHEETS
1 follow-up statement
000 
WWUS53 KDVN 211827
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 PM CDT WED MAR 21 2007

IAC115-211836-
/O.CAN.KDVN.SV.W.0007.000000T0000Z-070321T1845Z/
LOUISA IA-
126 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR LOUISA COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING PENNY SIZE 
HAIL HAS WEAKENED SOME AND MOVED OUT OF THE WARNED AREA. THEREFORE 
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING PEA SIZE HAIL AS 
IT CROSSES THE MISSISSIPPI RIVER INTO MERCER COUNTY ILLINOIS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR EASTERN IOWA.

LAT...LON 4119 9136 4109 9134 4112 9103 4132 9116
      4132 9124

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:08 AM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, Mar 21, 3:08 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 AM CDT WED MAR 21 2007

.DISCUSSION...
WET SPRING PATTERN HAS BEGUN OVER THE CWA WITH ROUND OF SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE AREA.  SUBJECTIVE 00Z UPPER AIR
ANALYSIS INDICATES 850MB WARM/MOIST SURGE PUSHING N THROUGH THE MO
VALLEY...WITH 50KT LOW-LEVEL JET STREAK ACROSS MN.  PROFILER DATA
INDICATES JET HAS ALSO INCREASED ABOVE 50KT IN THE LAST FEW HOURS IN
KS/MO AS WELL AND IS VEERING TOWARD IA.  LINE OF SHRA/TSRA HAS
DEVELOPED IN AREA OF SPEED CONVERGENCE AND ON THE NOSE OF THE
WARM/MOIST ADVECTION ACROSS IA/MO...MOVING NEWD.  NRN STREAM
UPPER-LEVEL TROUGH IS MOVING ASHORE IN THE NW...AND SRN STREAM LOW
IS DEVELOPING NEAR SRN CA WITH 90M HEIGHT FALLS ALONG THE COAST.
NRN STREAM TROUGH IS BEING REINFORCED BY UPPER-LEVEL JET STREAM
DIVING S AT 130KT+ ALONG THE NW COAST.

MAIN FORECAST ISSUES CENTER AROUND PRECIP AND CONVECTIVE POTENTIAL
TODAY AND TONIGHT.  ONGOING PRECIP SHOULD BE THROUGH MOST OF THE CWA
BY MORNING...WITH SOME REMAINING SHRA/EMBEDDED TSRA IN THE NERN
QUARTER OF THE CWA.  THAT ACTIVITY SHOULD MOVE THROUGH BY
MID-MORNING...LEAVING UNCERTAIN WEATHER FOR THE LATE MORNING AND
AFTERNOON HOURS.  NAM THINS LOW CLOUD DECK MUCH MORE THAN GFS...BUT
WITH STRENGTH OF LOW-LEVEL MOISTURE ADVECTION AND EXTENT OF DECK
OVERNIGHT WOULD ARGUE FOR CLOUDIER SOLUTION.  TEMPS SHOULD STILL BE
ABLE TO JUMP INTO THE 60S AND EVEN NEAR 70 SOUTH JUST FROM WARM AIR
ADVECTION...BUT WITHOUT SOME SUN...WILL NOT SEE ENOUGH INSTABILITY
TO SUPPORT PRE-FRONTAL TSRA DEVELOPING IN THE LATE AFTERNOON/EARLY
EVENING.  HAVE CONTINUED TO PULL BACK AFTERNOON POPS...THOUGH WILL
CONTINUE TO NOTE THAT SHOULD CLOUDS BREAK UP MORE THAN
FORECAST...AREA WOULD NEED TO BE MONITORED FOR SVR POTENTIAL IN THE
LATE AFTERNOON/EARLY EVENING.  MAIN THREAT OF SVR WILL BE IN THE
LATE EVENING/EARLY OVERNIGHT HOURS ALONG FRONT AND LIKELY IN THE
FORM OF A LINE OF CONVECTION GIVEN LINEAR FRONTAL FORCING...WITH
SOME WIND THREAT EARLY IN THE EVENT IF ANY BOWING SEGMENTS CAN
PROGRESS INTO THE CWA.  NRN STREAM TROUGH WILL PROVIDE SUPPORT TO
SFC FORCING ALONG FRONT...AS WELL AS RT ENTRANCE REGION OF
STRENGTHENING UPPER-LEVEL JET STREAK.  850MB THETA-E AXIS POINTS
INTO SWRN IA BY 21Z AND INTO E CTRL IA BY 03Z...JUST AHEAD OF UPPER
TROUGH...FUELING CONVECTION ALONG FRONT.  PWATS REMAIN HIGH...BUT
MODELS HAVE ALSO BEEN TRENDING MORE PROGRESSIVE WITH FROPA...SO
CONCERNS OF TRAINING ALONG A QUASI-STATIONARY FRONT HAVE
DIMINISHED.  FRONT IS PROGGED TO STALL NEAR CTRL/NRN MO FOR A COUPLE
OF DAYS...AND SRN CWA HAS A HIGHER RISK OF SEEING PERSISTENT
RAINFALL.

BROUGHT POPS AND CLOUD COVER DOWN POST-FRONTAL AS DRIER AIR AND HIGH
PRESSURE BUILD INTO THE CWA...AND ALSO SHADED TEMPS DOWN JUST A
BIT.  NAM/GFS ARE MORE AGGRESSIVE THAN ECMWF IN DROPPING HIGH
PRESSURE S OUT OF THE UPPER MS RIVER VALLEY TOWARD THE SRN GREAT
LAKES.  HAVE BLENDED BETWEEN BY KEEPING NRN HALF OF CWA DRY BUT
MAINTAINING SCHC/LOW CHC POPS IN THE SRN TIER THROUGH FRI-SAT AS
SHORTWAVE RIDGE IN WAKE OF NRN STREAM TROUGH WOULD SUPPORT
SUBSIDENCE.

MADE NO CHANGES BEYOND EARLY SATURDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES
Hazardous weather outlook, Mar 21, 9:44 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT WED MAR 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221445-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
944 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO EASTERN IOWA LATE
THIS MORNING...SHIFTING INTO NORTHWEST ILLINOIS THROUGH THE NOON
HOUR. THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS...PRIMARILY
NORTH OF INTERSTATE 80. THE MAIN RISK WILL BE HAIL UP TO 1 INCH IN
DIAMETER AND LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON AND OVERNIGHT. THE
PRIMARY THREATS FROM STORMS LATER TODAY WILL BE HAIL UP TO THE
SIZE OF NICKELS AND DAMAGING WIND GUSTS.

MINOR TO MODERATE FLOODING CONTINUES AT SEVERAL LOCATIONS ON IOWA
TRIBUTARY RIVERS UNTIL FURTHER NOTICE. HIGH WATER CONTINUES ON
SEVERAL IOWA TRIBUTARY RIVERS...AS WELL AS ALONG THE MISSISSIPPI
RIVER SOUTH OF MUSCATINE...UNTIL FURTHER NOTICE. PLEASE SEE THE
LATEST FLOOD STATEMENTS FOR DETAILS.

THUNDERSTORMS THIS MORNING ARE MOVING EAST ALONG A NORTHWARD
MOVING WARM FRONT. THESE WILL CONTINUE TO MOVE EAST TO NORTHEAST
ACROSS THE OUTLOOK AREA THROUGH MIDDAY. A COLD FRONT WILL MOVE
THROUGH THE AREA TONIGHT WITH ADDITIONAL THUNDERSTORMS ALONG AND
WELL AHEAD OF THE BOUNDARY IN THE MOIST...UNSTABLE AIRMASS THAT
WILL BE ACROSS THE AREA. THE POTENTIAL FOR SEVERE WEATHER THIS
AFTERNOON WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF CLEARING AND
DESTABILIZATION THAT OCCURS. THE STORM PREDICTION CENTER HAS A
SLIGHT RISK FOR THE OUTLOOK AREA ROUGHLY NORTHWEST OF A LINE FROM
FAIRFIELD IOWA TO FREEPORT ILLINOIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONGOING THUNDERSTORMS MAY LINGER SOUTH OF HIGHWAY 34 THURSDAY
MORNING. THUNDERSTORMS MAY ALSO DEVELOP SOUTH OF HIGHWAY 34 ON
FRIDAY NEAR A WARM FRONT ACROSS NORTHERN MISSOURI. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...THOUGH REPEATED
MODERATE RAINFALL EVENTS MAY COMPOUND ANY ONGOING FLOODING SOUTH
OF HIGHWAY 34.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. THOUGH IT IS TOO EARLY TO DETERMINE THE
TIMING...AS WELL AS THE POTENTIAL FOR HEAVY RAINFALL OR SEVERE
THUNDERSTORMS...ADDITIONAL HEAVY RAINFALL WOULD CONTRIBUTE TO
FURTHER FLOODING ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

SHEETS

In the hours before

Special weather statement, Mar 21, 11:47 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1147 AM CDT WED MAR 21 2007

IAZ040-041-051-052-211800-
BENTON IA-BUCHANAN IA-DELAWARE IA-LINN IA-
1147 AM CDT WED MAR 21 2007

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM CDT...

STRONG THUNDERSTORMS WILL MOVE INTO PORTIONS OF EASTERN IOWA OVER
THE NOON HOUR. A CLUSTER OF STORMS...ALONG AND NORTH OF HIGHWAY 30
FROM CEDAR RAPIDS TO MARSHALLTOWN...WILL CONTINUE TO MOVE EAST TO
NORTHEAST AROUND 35 MPH. THE STRONGEST STORMS ARE ON A PATH TO MOVE
INTO NORTHERN VINTON COUNTY...JUST NORTH OF A LINE FROM AROUND
KEYSTONE TO VINTON BETWEEN NOON AND 1230 PM. THESE STORMS MAY PRODUCE
HAIL UP TO PENNY SIZE. OTHER STORMS CURRENTLY OVER VINTON COUNTY AND
BUCHANAN COUNTY WILL BE CAPABLE OF PRODUCING PEA SIZE OR LARGER HAIL
AND PERIODS OF HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES
AND POSSIBLE WARNINGS THIS AFTERNOON.

SHEETS
Special weather statement, Mar 21, 12:11 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT WED MAR 21 2007

IAZ076-077-087-088-098-099-211800-
HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-WASHINGTON IA-
1211 PM CDT WED MAR 21 2007

...STRONG THUNDERSTORMS DEVELOPING AND MOVING INTO SOUTHEAST
IOWA...

STRONG THUNDERSTORMS WERE DEVELOPING ALONG THE NORTH OF HIGHWAY
34 FROM JUST SOUTHEAST OF MOUNT PLEASANT...TO OTTUMWA AT NOON.
THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN
DIAMETER AND HEAVY DOWNPOURS AS THEY DEVELOP AND MOVE NORTHEAST
AROUND 35 MPH. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN OVER
SOUTHEAST IOWA THROUGH 2 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN
IOWA UNTIL 6 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON.

SHEETS
Special weather statement, Mar 21, 12:11 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT WED MAR 21 2007

IAZ076-077-087-088-098-099-211800-
HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-WASHINGTON IA-
1211 PM CDT WED MAR 21 2007

...STRONG THUNDERSTORMS DEVELOPING AND MOVING INTO SOUTHEAST
IOWA...

STRONG THUNDERSTORMS WERE DEVELOPING ALONG AND NORTH OF HIGHWAY
34 FROM JUST SOUTHEAST OF MOUNT PLEASANT...TO OTTUMWA AT NOON.
THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN
DIAMETER AND HEAVY DOWNPOURS AS THEY DEVELOP AND MOVE NORTHEAST
AROUND 35 MPH. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN OVER
SOUTHEAST IOWA THROUGH 2 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN
IOWA UNTIL 6 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON.

SHEETS
Local storm report, Mar 21, 12:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             PACKWOOD                41.13N 92.08W
03/21/2007  E0.25 INCH       JEFFERSON          IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 21, 12:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             WAYLAND                 41.15N 91.66W
03/21/2007  E0.75 INCH       HENRY              IA   TRAINED SPOTTER

            SPOTTER REPORTED DIME TO PENNY SIZE HAIL.

&&

MIKEZ
Local storm report, Mar 21, 12:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HAIL             6 S WASHINGTON          41.21N 91.69W
03/21/2007  E0.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:29 PM CDTSevere Thunderstorm WarningDVNLinn31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.